As soon as lipodystrophy began unleashing its menagerie of humps, lumps and bumps, certain researchers disputed the widespread assumption that this fat redistribution was caused solely by protease inhibitors (PIs). Now Spanish scientists have found marked differences in the incidence of the syndrome relating to a different drug class—nucleoside analogs. More than 40 percent of the 150 HAART-takers followed for two years developed lipo symptoms, on average within eight months of beginning their PI/nuke combos. Everyone in the study was on some PI, but the lipo incidence ranged from a low of 2 percent in those also on AZT (Retrovir) with 3TC (Epivir), to 52 percent in those taking d4T (Zerit) with 3TC, to a high of 88 percent in those given ddI (Videx) with d4T. A variety of PIs was used by each group of nuke users, and PI type was not thought to account for the differences.
In another lipo study, Toronto scientists found that one of the most worrisome aspects of the syndrome, elevated triglyceride levels, also varied widely by drugs taken—in this case, the PIs. One third of PI-takers had elevated levels of blood fats, versus only 11 percent of those not on PIs. But the biggest increase was in those taking ritonavir (Norvir) or ritonavir with saquinavir (Invirase), followed by (in descending order): nelfinavir (Viracept), indinavir (Crixivan) and saquinavir alone. What’s truly alarming is that in 11 percent of the people on PIs, triglyceride levels were high enough (above 11 millimoles/liter) to pose a significant risk for pancreatitis, a potentially fatal inflammation of the pancreas.